News

Woman, 28, battled ‘insidious’ B12 deficiency after taking heartburn medication

Vitamin deficiencies can both be a reflection of poor dietary choices or stomach acid depletion. Regardless of the cause, early detection is pivotal, as the body uses B12 in the metabolism of cells.

Perhaps the most well-known function of B12 involves its role in the development of red blood cells.

A second major function of the nutrient, which is less clearly understood, is its participation in the development of nerve cells.

This is because the myelin sheath, a protective substance that encloses the nerves, is less successfully formed without B12.

This can make the nerves vulnerable to damage, triggering an onslaught of symptoms recognised as peripheral neuropathy.

READ MORE: Woman’s lingual paraesthesia turned out to be B12 deficiency

This was the chief symptom suffered by a 28-year-old sub-Saharan female after her heartburn medication caused her B12 levels to plummet.

The journal BMC Research Notes, which documented her case, explained: “[The] female presented with insidious onset of painful burning sensations on the upper trunk, symmetrical numbers and tingling sensations on the hands and feet, progressing over a five-year period.

“These symptoms began as intermittent burning sensations on the scapulae and pectoral regions of the upper trunk, which progressed to numbness and para-esthesia of the upper and lower limbs respectively.”

The patient’s peripheral neuropathy was also linked to mild weakness in the extremities, insomnia, irritability and constipation.

DON’T MISS: 

After detecting abnormal levels of B12 in her blood, the patient was treated with oral vitamin B12 tablets at doses of 2mg daily for three months, which helped her symptoms subside.

Peripheral neuropathic symptoms are common in vitamin B12, but the symptoms are often attributed to other potential causes.

“This case emphasises the importance of an increased index of suspicion of vitamin B12 deficiency in patients presenting with peripheral neuropathic symptoms,” explained the authors.

One curious aspect of the 28-year-old’s case is that her report states she regularly consumed meat on a weekly basis.

READ MORE: Having ‘ataxia’ while walking can signal ‘irreversible’ B12 deficiency

Vitamin B12 deficiency has numerous causes, which include a lack of intrinsic factors, nutritional deficiency or malabsorption of vitamin B12.

Globally, the common cause of B12 deficiency is a lack of intrinsic factors, a common finding in the elderly.

The most likely cause for the young patient’s deficiency in this case, however, was malabsorption of B12.

The patient had been on omeprazole for four years for recurrent dyspepsia, which is known to interfere with the absorption of vitamin B12 from food.

The Mayo Clinic explains: “Some studies have found an association between heartburn medications and increased risk of vitamin B12 deficiency.”

This is because medicines to treat heartburn, also called gastroesophageal reflux disease, work by suppressing stomach acids that the body needs for B12 absorption.

The health body states that two common types of GERD medicines are associated with vitamin B12 deficiency to varying degrees; H-2-receptor blockers or proton pump inhibitors like omeprazole.

“With either type of medication, the risk of B12 deficiency [is] significantly increased when taken daily for two years or more,” noted the Mayo Clinic.

Content Source

The Sarpy County – Latest News:
Omaha Local News || Nebraska State News || Crime and Safety News || National news || Tech News || Lifestyle News

Related Articles

Back to top button